Wildfire, Randall County
- When
- May 9, 10:36 PM CST to May 10, 11:00 PM CST
- Where
- Randall County forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The Mechler Wildfire began around 2236CST about three miles east of Lake Tanglewood Texas in Randall County. The wildfire consumed an estimated five hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Mechler Wildfire began around 2236CST about three miles east of Lake Tanglewood Texas in Randall County. The wildfire consumed an estimated five hundred acres. There were no reports of any homes or other structure threatened by the wildfire and there were also no homes or other structure destroyed. There were also no reports of any injuries or fatalities. The Texas A&M Forest Service responded to the wildfire which was contained around 2300CST on May 10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 9, 5:19 PM CST, 5 hours 17 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
619 PM CDT Wed May 9 2018
.AVIATION...
A cluster of showers and thunderstorms are expected to develop and
move across southwest Kansas and the Oklahoma Panhandle this
evening. Therefore, have put a tempo group in the GUY TAF site.
The rest of the sites are expected to remain rain free. A wind
shift is expected to move south across the GUY and DHT sites
overnight which will generally make the winds light and variable.
Southerly winds will then pick up again Thursday afternoon at DHT
and GUY. AMA should have a southerly wind through the forecast.
Skies are expected to remain VFR outside of thunderstorms.
&&
.PREV DISCUSSION... /Issued 439 PM CDT Wed May 9 2018/
DISCUSSION...
A shortwave is pushing some storms off the mountains towards the
northwestern Panhandles this evening. Storms may have some gusty
winds but not expecting much in the way of severe weather. Storms
should push eastwards across the northern one-third of the area
overnight and leave us dry until Sunday. Upper level ridging is
breaking down as it crosses the Rockies as a closed mid-level low
pushes southeast out of Canada. It will slide south into the Great
Basin region into the weekend where models continue to diverge in
solutions, some holding it in place while others lift it out. With
the craziness of solutions, shortwaves galore keep the Panhandles
in chances of precip from Sunday through the middle of next week.
Beat
FIRE WEATHER...
Elevated fire weather conditions will be possible in the western
Panhandles on Thursday. RH will drop to around 10 to 15 percent
and winds will be southerly right around 15 mph. There could be a
marginal risk of dry lightning Thursday in the western Panhandles.
On Friday, elevated to critical conditions will be possible. RH is
forecast to be 15 to 20 in the east and 7 to 15 in the west and
central Panhandles. Southwesterly winds will be 20 to 25 with
gusts to 40 mph. RFTI on Friday will be 3 in the east and
increasing to 6 to 7 in the west. ERCs are forecast to be mid to
upper 90s on Friday. Saturday could also see elevated conditions
with 10 to 20 percent RH across the area with the lowest in the
southwest to highest in the northeast. Winds will be southerly
around 15 to 20 mph. Fire weather is not expected Sunday through
the end of the period.
Beat
&&
.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Friday afternoon through Friday evening
for the following zones: Armstrong...Carson...Dallam...Deaf
Smith...Hansford...Hartley...Hutchinson...Moore...Oldham...
Palo Duro Canyon...Potter...Randall...Sherman.
OK...Fire Weather Watch from Friday afternoon through Friday evening
for the following zones: Cimarron...Texas.
&&
15/24Hazardous Weather Outlook National Weather Service Amarillo TX 411 PM CDT Wed May 9 2018 OKZ001>003-TXZ001>020-317-100915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 411 PM CDT Wed May 9 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across the Oklahoma and northern Texas Panhandles this evening and overnight. A strong storm can't be ruled out, with strong winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated to critical fire weather conditions will be possible across portions of the Texas and Oklahoma Panhandles Thursday, Friday, and Saturday. Thunderstorms will be possible again Sunday through Tuesday for portions of the Panhandles. A strong to marginally severe thunderstorm can't be ruled out. .SPOTTER INFORMATION STATEMENT... Area fire managers and emergency officials should be alert for elevated to critical fire weather conditions Thursday through Saturday. Beat
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758491.